Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 242, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2002, 7:56 PM CDT for Autauga County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2002, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 12, 2002, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Autauga County, AL
The radar
The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:05 PM CDT | Thunderstorm Wind 55 E | Autaugaville, AL | Several trees were blown down on CR 45 and on CR 19 near Autaugaville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
401 WUUS54 KBMX 130056 SVRBHM ALC001-130130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 756 PM CDT FRI JUL 12 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUTAUGA COUNTY IN ALABAMA * UNTIL 830 PM CDT * AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER AUTAUGAVILLE...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL AUTAUGA COUNTY. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3244 8681 3236 8661 3270 8641 3270 8658 $$ JBW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:00 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jul 12, 3:00 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT FRI JUL 12 2002 WILL GENERALLY GO ALONG WITH THE AVN. UPPER LOW SETTLES INTO OK/AR/MO BY SATURDAY AND THAN DRIFTS WEST ON SUNDAY. SURFACE AND UPPER RIDGE START TO BUILD OVER THE FORECAST AREA ON MONDAY AND BECOMES THE CONTROLLING FACTOR INTO THE EXTENDED FORECAST. THE EXTENDED WILL BE DRIER AND WARMER THAN THE PAST FEW DAYS. FOR THE MORE IMMEDIATE PROBLEMS. SHORT WAVE COMING AROUND THE UPPER LOW SUPPORTS THE AREA OF RAIN THAT HAS BEEN APPROACHING ALABAMA ALL AFTERNOON. HOWEVER A SURFACE WEDGE HAS MANAGED TO PUSH INTO THE MIDDLE OF THE FORECAST AREA WITH LOWER DP FROM WEST TO EAST. THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AS THEY MOVE EAST TONIGHT. OTHER SCATTERED SHOWERS HAVE DEVELOPED OVER THE PAST HOUR ELSEWHERE OVER THE FORECAST AREA. VERY MOIST AIRMASS REMAINS ACROSS THE FORECAST AREA ON SATURDAY WITH CONVECTION DEPENDING MORE ON DAYTIME HEATING RATHER THAN UPPER DYNAMICS. WILL USE 70 PERCENT NORTHWEST TO 40 PERCENT NORTHEAST AND 30 PERCENT ELSEWHERE TONIGHT. WILL USE 50 PERCENT NORTH TO 60 PERCENT SOUTH FOR SATURDAY. HSV 071/088 070/088 454 BHM 071/088 072/086 354 MGM 072/091 072/089 364 .BHM...NONE.
In the hours before
Local storm report, Jul 12, 6:01 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT FRI JUL 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM GARDENDALE AL FLASH FLOOD
07/12/02 JEFFERSON SEVERAL ROADS IN THE
GARDENDALE AREA CLOSED
DUE TO FLOODING FROM
HEAVY RAINS AND DOWNED
POWERLINES DUE TO
LIGHTNING. REPORTED BY
JEFFERSON COUNTY EMA.Local storm report, Jul 12, 7:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT FRI JUL 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM TARRANT CITY AL FLASH FLOOD
07/12/02 JEFFERSON 5 MILE CREEK BRIDGE
FLOODED. PARKWAY EAST
FROM 1ST AVENUE INTO
HUFFMAN IS FLOODED.
REPORTED BY JEFFERSON
COUNTY EMA.
0730 PM TARRANT CITY AL FLASH FLOOD
07/12/02 JEFFERSON HWY 79 FLOODED. EAST
PRECINCT, 86TH ST HAS
WATER RESCUES UNDERWAY.
REPORTED BY JEFFERSON
COUNTY EMA.
0730 PM BIRMINGHAM AL FLASH FLOOD
07/12/02 JEFFERSON 2300 BLOCK OF BESSEMER
ROAD FLOODED. REPORTED BY
THE POLICE DEPARTMENT.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:28 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 12, 10:17 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.